Colorado, 2024

Hail in Colorado, August 1, 2024

August 1, 2024 · NWS PUB · 5 events in 1 county or zone

An upper level trough transitioning over Colorado on the 1st of August provided enough instability for there to be the development of scattered strong to severe storms over Teller/El Paso counties by late in the afternoon and through the evening, resulting in several cases of severe hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level trough transitioning over Colorado on the 1st of August provided enough instability for there to be the development of scattered strong to severe storms over Teller/El Paso counties by late in the afternoon and through the evening, resulting in several cases of severe hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 4:28 PM MST, 2 hours 27 minutes earlier. Its key messages:

  • Isolated to widely scattered thunderstorms, a few strong to severe, remain possible across the southeast plains through this evening.
  • There is an additional risk for at least isolated strong to severe storms across the eastern plains on Friday.
  • Warming trend continues this weekend into next week. Daily showers and storms will continue over and near the mountains.
  • Cooler, unsettled pattern possible near the end of next week.
Area forecast discussion, Aug 1, 4:28 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
528 PM MDT Thu Aug 1 2024

.KEY MESSAGES...

- Isolated to widely scattered thunderstorms, a few strong to
  severe, remain possible across the southeast plains through
  this evening.

- There is an additional risk for at least isolated strong to
  severe storms across the eastern plains on Friday.

- Warming trend continues this weekend into next week. Daily
  showers and storms will continue over and near the mountains.

- Cooler, unsettled pattern possible near the end of next week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 247 PM MDT Thu Aug 1 2024

Still continue to monitor the risk for strong to severe storms
this afternoon, though latest radar imagery is showing rather
limited development this afternoon. This is likely due to
overall lacking large scale support, lack of strong focus at the
surface at this time, along with likely strong capping still in
place this afternoon. Despite these limiting factors this
afternoon, still think there will at least be isolated to widely
scattered shower and thunderstorm development through the
evening time frame. Increases in moisture with surface dew
points in the upper 50s to low 60s are in place across the
southeast plains, with even some upper 60s noted around the Baca
county area. This moist advection aided by strong low level
easterlies is helping with increased instability at this time,
with latest RAP analysis showing anywhere from around 1000 j/kg
to 2000 j/kg in place across the plains, mainly along and south
of Highway 50. So given these trends and with the higher
likelihood for some additional focus at the surface, think the
highest chances for storm development including the risk for
strong to severe storms will be along and south of Highway 50.
Additionally, easterly surface winds and veering profile are
supporting bulk shear values of 25 to 35 kt. So, if a more
robust updraft can get going, think the risk of wind gusts to 60
mph and hail to the size of ping pongs will continue over the
southeast plains through this evening.

No real big change to the larger pattern, with upper ridging
the trend on Friday and with above normal temperatures
persisting. The westward push of moisture and instability
continues on Friday, with expanding chances for showers and
thunderstorms. This will include the higher terrain during the
day, with chances increasing across the plains later in the day
into the evening. Confidence with the extent of the instability
axis is low at this time, though it is possible that a moderate
instability axis will be in place across the eastern plains.
This would support the risk of severe storms in this area even
despite more modest shear values. Even if instability is lower,
still think there is a risk for stronger development with gusty
winds, small hail, and heavy downpours the main hazards.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 247 PM MDT Thu Aug 1 2024

High pressure will continue to dominate overhead as we move
into this weekend and early next week. Modest north-northwest
flow will set in aloft this weekend, with some weak easterlies
at the surface over the plains. As a result, what moisture there
is, and subsequent storm coverage, will mostly be limited to
areas along the Continental Divide. Model guidance currently
shows Sunday having a better chance for more coverage compared
to Saturday, potentially due to a disturbance to the pattern
aloft passing by to our north. Meanwhile, temperatures will
continue to be above average, with 90s across the plains and
mid-high 80s for the high valleys.

Monday Onwards...

Models show the upper high remaining mostly in place over the
Rockies as we move through next week. High temperatures will
continue near or above seasonal averages, with some places over
the plains nearing or exceeding 100 degrees, mainly Monday-
Tuesday. Daily showers and thunderstorms will continue over and
near the mountains, increasing in coverage as several
disturbances travel through the flow aloft. A cooler, more
unsettled pattern will move in around the end of the week, with
models resolving a cold front moving in across the plains as the
upper high shifts more to the south and east. High temperatures
will noticeably decrease as more moisture moves into the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 523 PM MDT Thu Aug 1 2024

VFR conditions anticipated across much of the forecast area over
the next 24 hours, including the three main TAF sites of KCOS,
KPUB and KALS. Much of the ongoing convection this afternoon is
across the southern portions of the area, producing some gusty
outflow for KALS through 03z. However, hi-res models are
indicating potential for an isolated storm nearing the KCOS
terminal so kept mention of VCTS there from 03z to 06z. Less of
a chance for KPUB, and with such low confidence removed PROB30
wording there. Finally, FU continued for KCOS and KPUB until
around 03z this evening, then dissipating afterwards.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...GARBEROGLIO
AVIATION...MOORE
Hazardous weather outlook, Aug 1, 10:11 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1111 AM MDT Thu Aug 1 2024

COZ058>089-093>099-021715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1111 AM MDT Thu Aug 1 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop across the region by early to mid
afternoon. A few strong to severe storms will be possible over
the far southern mountains and plains, with highest confidence of
occurrence over the southern Sangre de Cristo Mountains, the
Raton Mesa, and the far southeastern plains by later this
afternoon and through the early evening.

With the stronger to severe storms, the main threat will be
strong outflow winds, although hail up to ping pong size or
greater will also be possible, as well as dangerous cloud-to-
ground lightning. In addition, there could also be brief
torrential rainfall associated with some of these storms, which
may cause flash flooding, especially for burn scar areas and
urbanized areas which are prone to flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Available moisture continues to increase on Friday leading to to
scattered to numerous showers and thunderstorms over and near the
higher terrain Friday afternoon and evening. A few storms will
also be possible across the southeast Plains later in the
afternoon and evening. The main storm threat will remain locally
heavy rainfall with the potential for flash flooding, especially
for area burn scars and other flood prone areas. Other storm
hazards will be lightning and gusty outflow winds up to 45 mph.

For Saturday through Wednesday, afternoon and evening
thunderstorms will be more confined to the higher terrain, with
locally heavy rainfall and localized flash flooding remaining
possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ

In the hours before

Special weather statement, Aug 1, 6:19 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
719 PM MDT Thu Aug 1 2024

COZ081>083-020145-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
719 PM MDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TELLER AND WESTERN EL
PASO COUNTIES THROUGH 745 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cripple Creek, or 20 miles west of Colorado Springs, moving south at
10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 10527 3887 10510 3866 10496 3866 10522
TIME...MOT...LOC 0119Z 347DEG 9KT 3878 10520

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Aug 1, 6:20 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
720 PM MDT Thu Aug 1 2024

COZ098-099-020145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
720 PM MDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES THROUGH 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 18 miles northwest of The Saunders Elevator, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3753 10240 3771 10241 3777 10204 3751 10204
TIME...MOT...LOC 0120Z 265DEG 20KT 3763 10232

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Moore
Special weather statement, Aug 1, 6:26 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
726 PM MDT Thu Aug 1 2024

COZ084-085-020200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
726 PM MDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EL PASO COUNTY THROUGH
800 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever Space Force Base, or 12 miles east of Colorado Springs,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eastern Colorado Springs and Schriever Space Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3878 10462 3887 10467 3899 10447 3877 10441
TIME...MOT...LOC 0126Z 244DEG 12KT 3884 10459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Aug 1, 6:48 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
748 PM MDT Thu Aug 1 2024

COZ098-099-020215-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
748 PM MDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES THROUGH 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Two Buttes, or 16 miles northwest of The Saunders
Elevator, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3756 10228 3782 10228 3788 10204 3751 10204
TIME...MOT...LOC 0148Z 264DEG 18KT 3767 10220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Moore
Special weather statement, Aug 1, 6:49 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
749 PM MDT Thu Aug 1 2024

COZ084-085-020215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
749 PM MDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms from Ellicott to Rush, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Calhan, Yoder, Ellicott, and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 10406 3873 10443 3899 10465 3913 10407
      3913 10405
TIME...MOT...LOC 0148Z 145DEG 4KT 3890 10415

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Aug 1, 6:52 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
752 PM MDT Thu Aug 1 2024

COZ076-077-081-083-020230-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
752 PM MDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT AND SOUTH
CENTRAL TELLER COUNTIES THROUGH 830 PM MDT...

At 752 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 23 miles southwest of Colorado Springs, moving south at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3870 10526 3869 10504 3849 10497 3846 10531
TIME...MOT...LOC 0152Z 353DEG 15KT 3864 10518

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Moore

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, El Paso

When
August 1, 6:55 PM MST
Where
El Paso County, 1.67 mi N of Security
Measured
1.25 in hail
Reported by
Public
Coordinates
38.774, -104.741

A public source reported hail of 1.25 inches in diameter.

Hail, El Paso

When
August 1, 6:58 PM MST
Where
El Paso County, 1.8 mi NE of Security
Measured
1 in hail
Reported by
Public
Coordinates
38.765, -104.713

A public source reported hail of 1.0 inch in diameter.

Hail, El Paso

When
August 1, 7:24 PM MST
Where
El Paso County, 5.27 mi ENE of (Cos)colorado Spgs Arpt
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
38.840, -104.610

Member from other Federal Agency reported hail of 1.5 inches in diameter.

Hail, El Paso

When
August 1, 7:58 PM MST
Where
El Paso County, 5.27 mi ENE of (Cos)colorado Spgs Arpt
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
38.840, -104.610

A member from other Federal Agency reported hail of 1.5 inches in diameter.

Hail, El Paso

When
August 1, 8:02 PM MST
Where
El Paso County, 3.74 mi SE of Ellicott
Measured
1 in hail
Reported by
Public
Coordinates
38.796, -104.350

A public source reported hail of approximately 1.0 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212692, 1212699, 1212689, 1212694, 1212700.